Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 10, 2012, 4:01 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2012, 4:01 PM EDT (20:01 UTC)
- Expired
- Aug 10, 2012, 5:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Raleigh, NC
Counties Cumberland County, NC, Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1886 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
793
WWUS82 KRAH 102001
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT FRI AUG 10 2012
NCZ088-089-102100-
CUMBERLAND-SAMPSON-
401 PM EDT FRI AUG 10 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND CUMBERLAND
COUNTIES THROUGH 500 PM EDT...
AT 400 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF HOPE
MILLS TO ROSEBORO TO 6 MILES EAST OF GARLAND...OR ALONG A LINE
EXTENDING FROM 12 MILES NORTHEAST OF RED SPRINGS TO 13 MILES
SOUTHWEST OF CLINTON TO 14 MILES SOUTH OF CLINTON...MOVING NORTHEAST
AT 35 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ROSEBORO...HOPE
MILLS...SALEMBURG...FAYETTEVILLE...EASTOVER...HOBBTON.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 355.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 65.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3478 7843 3485 7850 3483 7891 3488 7893
3496 7904 3525 7884 3527 7872 3525 7862
3530 7858 3531 7854 3526 7849 3526 7844
3529 7831 3522 7824 3520 7816 3489 7814
3478 7818 3470 7825
TIME...MOT...LOC 2000Z 217DEG 29KT 3491 7898 3493 7852
3482 7827
$$
MWSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:45 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 10, 3:45 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 345 PM EDT FRI AUG 10 2012 .SYNOPSIS... A COLD FRONT WILL APPROACH OUR REGION FROM THE WEST TONIGHT... THEN MOVE SLOWLY THROUGH CENTRAL NORTH CAROLINA SATURDAY AND SATURDAY NIGHT. WEAK HIGH PRESSURE WILL BUILD IN FROM THE WEST SUNDAY THROUGH MONDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 240 PM FRIDAY... LARGE SCALE LIFT WILL INCREASE TONIGHT INTO SATURDAY AS A SHORTWAVE TROUGH ROUNDS THE BASE OF THE GREAT LAKES UPPER LOW AND A SLOW MOVING COLD FRONT APPROACHING THE OH/TN VALLEYS TODAY CROSSES THE MOUNTAINS AND MOVES INTO CENTRAL NC ON SATURDAY. THIS EVENING AND TONIGHT... CLOUD COVER HAS LIMITED DESTABILIZATION OVER MUCH OF THE PIEDMONT TODAY...AS TEMPS STRUGGLE TO CLIMB INTO THE LOWER 80S. BREAKS IN CLOUD COVER EAST OF I-95 AND ALSO ALONG AND WEST OF THE YADKIN RIVER HAVE LEAD TO 1000-1500 J/KG OF MLCAPE IN THOSE AREAS...WITH LESSER AMOUNTS IN BETWEEN . AN AREA OF CONVECTION MOVING NORTH THROUGH EASTERN SC...POSSIBLY AIDED BY DPVA FROM AN UPPER DISTURBANCE LIFT OUT OF THE GULF COAST REGION...HAS SHOWN SOME SIGNS OF INTENSIFICATION AT TIME...BUT IS STILL WELL BELOW SEVERE CRITERIA. EXPECT THIS CONVECTION TO CONTINUE NORTHEAST INTO THE CWA THIS AFTERNOON AND POSSIBLE EXPAND ALONG AREAS OF DIFFERENTIAL HEATING FROM THIS MORNINGS CLOUD COVER.. WHILE INSTABILITY IS ONLY SLOWLY DEVELOPING...SPC MESOANALYSIS SHOWS A REGION OF 25-30KT EFFECTIVE BULK SHEAR OVER MUCH OF THE CWA...SO THERE IS STILL THE POTENTIAL FOR AN UPSWING IN THE SEVERE THREAT. TO THE WEST...STORMS CROSSING THE MOUNTAINS THIS MORNING HAS DIMINISHED...WITH A SECOND LINE OF CONVECTION DEVELOPING JUST WEST OF KNOXVILLE. THESE STORMS LIKELY HAVE MORE SUPPORT FROM THE UPPER TROUGH AND SPEED MAX DIVING THROUGH SOUTHERN IL/IN AND BETTER INSTABILITY WEST OF THE MOUNTAINS. SHOULD THIS LINE...WHICH IS JUST OUT AHEAD OF THE MAIN COLD FRONT...SUSTAIN ITSELF ACROSS THE MOUNTAINS...IT WOULD REACH THE WESTERN PIEDMONT BETWEEN 00-03Z. HOWEVER...SOME STABILIZATION IS LIKELY TO HAVE OCCURRED BY THEN...AND WITH WEAK MID LEVEL LAPSE RATES IN THE VERY MOIST AIRMASS EAST OF THE MOUNTAINS ...IT IS UNCERTAIN HOW STRONG IT WILL BE AS IT MOVES INTO THE PIEDMONT. HOWEVER...THE UPPER JET WILL STRENGTHEN AND BECOME ORIENTED NORTH TO SOUTH FROM NY TO WV...PUTTING CENTRAL NC IN THE RIGHT ENTRANCE REGION THROUGH THE NIGHT AND INTO SATURDAY. THIS COULD HELP TO SUSTAIN OR INCREASE THE NUMBER OF SHOWERS AND STORMS OVERNIGHT...PARTICULARLY IN THE WEST AS THE COLD FRONT MOVES INTO THE WESTERN PIEDMONT BY SATURDAY MORNING. WE WILL CARRY LIKELY POPS THROUGH TONIGHT...ALTHOUGH THERE MAY BE A PERIOD LATE TONIGHT WHERE PRECIP IS MAINLY OVER THE WESTERN PIEDMONT. AND FOOTHILLS. LOWS WILL HOLD IN THE LOWER 70S. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... AS OF 300 PM FRIDAY... SATURDAY: AS THE UPPER TROUGH DEEPENS WITH THE APPROACH OF A SHORTWAVE MOVING THROUGH THE TN VALLEY...THE DEEP LAYER FLOW WILL BECOME MORE SOUTHWESTERLY AND PARALLEL TO THE FRONTAL ZONE....CAUSING THE FRONT TO MOVE SLOWLY INTO THE PIEDMONT DURING THE DAY. WITH THE UPPER JET QUASI-STATIONARY TO OUR NORTH...UPPER DIVERGENCE SHOULD CONTINUE TO BE STRONG ALONG THE FRONTAL ZONE...WITH NUMEROUS SHOWERS AND EVENTUALLY THUNDERSTORMS DURING THE DAY. WHILE MID LEVEL LAPSE RATES WILL CONTINUE TO BE RELATIVELY WEAK AMIDST THE THE NEAR 2 INCH PW AIRMASS...THE ARRIVAL OF BETTER DPVA WITH THE AFOREMENTIONED SHORTWAVE TROUGH MAY ENHANCE LIFT AND UPDRAFT STRENGTHEN ENOUGH TO SUPPORT SEVERE STORMS...MAINLY EAST OF US HWY 1 DURING THE AFTERNOON. ISOLATED AREAS OF FLASH FLOODING WILL ALSO BE POSSIBLE AS SOME AREAS RECEIVED OVER AN INCH OF RAINFALL LAST NIGHT AND MAY RECEIVE A COUPLE ROUNDS OF HEAVY SHOWERS THIS EVENING. AREAWIDE...QPF SHOULD BE AROUND AN INCH AND A HALF OR LESS...BUT ISOLATED HIGHER AMOUNTS OF UP TO 2-3 INCHES COULD BE POSSIBLE THROUGH SATURDAY EVENING. FINALLY...IF PRECIP IS WIDESPREAD THROUGH MUCH OF THE DAY...THEN FORECAST HIGHS OF 83-87 WILL BE TOO WARM...ESPECIALLY IN THE WEST. -SMITH WITH PASSAGE OF LOW-MID TROUGH SATURDAY EVENING IN THE WEST...EXPECT CHANCES FOR CONVECTION TO BEGIN TO DECREASE IN THIS REGION. MEANWHILE DECENT CHANCES FOR SCATTERED SHOWERS-STORMS SHOULD PERSIST THROUGH MIDNIGHT IN THE EAST. MIN TEMPS MID 60S NW TO NEAR 70-LOWER 70S SE. SATURDAY NIGHT THROUGH SUNDAY NIGHT: THERE REMAINS SOME QUESTIONS REGARDING THE PROGRESSIVE NATURE OF LOW-LEVEL SFC FRONT AND ASSOCIATED MOISTURE OVER EASTERN NC FOR THE SATURDAY NIGHT/SUNDAY PERIOD. THE EC IS THE STRAGGLER AND OUTLIER AMONG THE NWP MODEL FAMILY...WITH THE SHARPER/MORE AMPLIFIED H5 TROUGH KEEPING THE SWLY FLOW ALOFT PARALLEL TO THE FRONTAL ZONE AND THUS DELAYING THE DOWNSTREAM ADVECTION OF DRIER AIR FROM THE WEST. IF THIS SLOWER MORE AMPLIFIED SOLUTION OF THE EC VERIFIES...STRONG INSOLATION WITHIN THE LINGERING LOW-LEVEL MOIST THETA-E TONGUE WILL BE MORE ENOUGH TO SUPPORT SLIGHT TO SMALL CHANCE POPS. WILL KEEP SLIGHT CHANCE OF AFTERNOON POPS ALONG AND EAST THE I-95 CORRIDOR...BUT IF THE EC JUMPS ON BOARD WITH THE MAJORITY CAMP OF THE NAM...GFS AND CANADIAN...WILL NEED TO REMOVE POPS ALTOGETHER. AS FAR AS TEMPERATURES...LOWS SATURDAY NIGHT WILL ALSO BE DEPENDENT ON THE PROGRESSIVE NATURE OF THE UPPER TROUGH AND ATTENDANT SFC FRONT AS WELL...WITH THE SLOWER EC SOLUTION DELAYING WEST TO EAST CLEARING...AND RESULTANT RADIATIONAL COOLING. REGARDLESS...SHOULD STILL SEE A WIDE NW TO SE SPREAD WITH LOWS SATURDAY NIGHT...RANGING FROM LOWER TO MID 60S NW TO LOWER 70S. WHILE THE PASSAGE OF THE FRONT WILL BRING NOTICEABLY LESS HUMID AIR INTO THE CAROLINAS ON SUNDAY...THERE IS PRETTY MUCH ZERO/NEUTRAL TEMPERATURE ADVECTION BEHIND THE FRONT WITH ABUNDANT SUNSHINE SUNDAY AFTERNOON RESULTING IN AFTERNOON HIGHS A GOOD 3 TO 5 DEGREES WARMER THAN SATURDAY. HIGHS SUNDAY IN THE UPPER 80S TO AROUND 90. MOSTLY CLEAR SUNDAY NIGHT. MINS IN THE MID 60S NORTH TO UPPER 60S SOUTH. && .LONG TERM /MONDAY THROUGH FRIDAY/... AS OF 030 PM FRIDAY... CYCLICAL SHORTWAVES WILL PIVOT EASTWARD THROUGH THE BASE OF THE BROAD LONGWAVE TROUGH IN PLACE ACROSS THE CENTRAL-EASTERN US ON A TIME ORDER OF EVERY 2-3 DAYS...BRINGING A CHANCE OF SCATTERED SHOWERS AND STORMS TO THE CAROLINAS TUESDAY AND POSSIBLY AGAIN TOWARDS THE END OF THE WORK WEEK. WITH THERE BEING MODEL DIFFERENCES WITH THE AMPLITUDE/TIMING WITH THESE INDIVIDUAL SHORTWAVES...POPS MAY NEED TO BE ADJUSTED GIVE OR TAKE 12 TO 18 HOURS. OTHERWISE SEASONABLE TEMPERATURES ALL NEXT WEEK. HIGHS IN THE UPPER 80S TO AROUND 90. LOWS 65 TO 70. && .AVIATION /18Z FRIDAY THROUGH TUESDAY/... AS OF 200 PM FRIDAY... LINGERING MVFR CEILINGS ACROSS CENTRAL NC WILL CONTINUE TO THIN OUT AND IMPROVE TO VFR BY 19 TO 20Z. AIRMASS WILL THEN DESTABILIZE...SUPPORTING SCATTERED SHOWERS AND STORMS BETWEEN 20 TO 24Z...PARTICULARLY IN THE VICINITY OF KFAY AND KRWI WHERE LEAD SHORTWAVE DISTURBANCE RESIDES. CONVECTIVE MIXING WILL ALSO RESULT IN OCCASIONAL BREEZY SWLY WINDS BETWEEN 15 TO 18KTS. A SFC FRONT WILL PUSH EAST OF THE MTNS BETWEEN 03Z-06Z TONIGHT. WESTERN PORTIONS OF THE FORECAST AREA...INCLUDING THE TRIAD TERMINALS...ARE EXPECTED TO SEE BETTER CONVECTIVE RAIN CHANCES WITH THE APPROACH OF THE FRONT. THE FRONT WILL THEN MOVE SLOWLY THROUGH THE AREA SATURDAY AND SATURDAY EVENING. EXPECT BANDS OF SHOWERS AND T-STORMS ACROSS CENTRAL NC THROUGH 18Z SATURDAY WITH ASSOCIATED MVFR CONDITIONS. DRIER MORE STABLE AIR WILL GRADUALLY OVERSPREAD CENTRAL NC LATE SATURDAY NIGHT INTO SUNDAY LEADING TO IMPROVING AVIATION CONDITIONS. MAINLY VFR CONDITIONS EXPECTED MONDAY INTO TUESDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...GIH NEAR TERM...SMITH SHORT TERM...SMITH/CBL LONG TERM...CBL AVIATION...CBL
Hazardous weather outlook, Aug 10, 4:03 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 403 AM EDT FRI AUG 10 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-110930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 403 AM EDT FRI AUG 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. THE PRIMARY SEVERE WEATHER HAZARDS WILL BE DAMAGING WINDS AND TORRENTIAL RAINFALL WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND TORRENTIAL RAINFALL WILL BE POSSIBLE SATURDAY AND SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON WITH ACTIVATION PROBABLE WELL INTO THIS EVENING. STORM SPOTTER ACTIVATION MAY BE NEEDED AGAIN SATURDAY.
In the hours before
Special weather statement, Aug 10, 4:01 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT FRI AUG 10 2012
NCZ088-089-102100-
CUMBERLAND-SAMPSON-
401 PM EDT FRI AUG 10 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON AND CUMBERLAND
COUNTIES THROUGH 500 PM EDT...
AT 400 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF HOPE
MILLS TO ROSEBORO TO 6 MILES EAST OF GARLAND...OR ALONG A LINE
EXTENDING FROM 12 MILES NORTHEAST OF RED SPRINGS TO 13 MILES
SOUTHWEST OF CLINTON TO 14 MILES SOUTH OF CLINTON...MOVING NORTHEAST
AT 35 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ROSEBORO...HOPE
MILLS...SALEMBURG...FAYETTEVILLE...EASTOVER...HOBBTON.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 355.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 41 AND 65.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3478 7843 3485 7850 3483 7891 3488 7893
3496 7904 3525 7884 3527 7872 3525 7862
3530 7858 3531 7854 3526 7849 3526 7844
3529 7831 3522 7824 3520 7816 3489 7814
3478 7818 3470 7825
TIME...MOT...LOC 2000Z 217DEG 29KT 3491 7898 3493 7852
3482 7827
MWSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:57 PM EDT | Special Weather Statement | RAH | Anson, Richmond, Scotland | 78 min |
| Aug 9, 10:24 PM EDT | Special Weather Statement | RAH | Davidson, Stanly | 66 min |
| Aug 9, 10:53 PM EDT | Areal Flood Advisory | RAH | Anson, Stanly | 2 hr |
| Aug 9, 11:47 PM EDT | Special Weather Statement | RAH | Lee, Moore | 58 min |
| Aug 9, 11:55 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth, Guilford, Randolph | 65 min |
| Aug 10, 12:48 AM EDT | Special Weather Statement | RAH | Alamance, Chatham, Durham, Orange | 87 min |
| Aug 10, 1:14 AM EDT | Special Weather Statement | RAH | Person | 61 min |
| Aug 10, 4:56 PM EDT | Special Weather Statement | RAH | Chatham, Lee, Wake | 64 min |
| Aug 10, 5:34 PM EDT | Special Weather Statement | RAH | Edgecombe | 56 min |
| Aug 10, 7:02 PM EDT | Special Weather Statement | RAH | Granville | 58 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.